Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 112, NWS Las Vegas, NV

July 31, 2011Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 31, 2011, 3:19 PM MST for Mohave County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2011, 3:19 PM MST (22:19 UTC)
Expired
Jul 31, 2011, 4:00 PM MST
In force
41 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 74 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2011-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2011-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

395 
WUUS55 KVEF 312219
SVRVEF
AZC015-312300-
/O.NEW.KVEF.SV.W.0112.110731T2219Z-110731T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
319 PM MST SUN JUL 31 2011

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 400 PM MST.

* AT 315 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 21
  MILES SOUTHWEST OF COLORADO CITY...AND MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...COLORADO CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3671 11316 3679 11335 3700 11315 3699 11313
      3701 11311 3700 11280 3699 11274 3701 11273
      3701 11271 3700 11271
TIME...MOT...LOC 2218Z 216DEG 17KT 3677 11322

$$

KENNEDY
2 follow-up statements
523 
WWUS55 KVEF 312238
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
338 PM MST SUN JUL 31 2011

AZC015-312300-
/O.CON.KVEF.SV.W.0112.000000T0000Z-110731T2300Z/
MOHAVE AZ-
338 PM MST SUN JUL 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST
FOR NORTHEASTERN MOHAVE COUNTY...

AT 336 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 14 MILES SOUTHWEST OF COLORADO CITY...MOVING NORTHEAST AT 20
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL THAT CAN CAUSE INJURY
AND DAMAGE PROPERTY. IN ADDITION...STRONG WINDS AND LIGHTNING ARE
LIKELY. LIGHTNING CAN KILL! TAKE SHELTER IN A STURDY BUILDING. IF IT
IS SAFE TO DO SO...TAKE APPROPRIATE ACTIONS TO PROTECT VEHICLES AND
PROPERTY.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3671 11316 3679 11335 3700 11315 3699 11313
      3701 11311 3700 11280 3699 11274 3701 11273
      3701 11271 3700 11271
TIME...MOT...LOC 2237Z 216DEG 17KT 3684 11315

$$
KENNEDY
336 
WWUS55 KVEF 312258
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
358 PM MST SUN JUL 31 2011

AZC015-312308-
/O.EXP.KVEF.SV.W.0112.000000T0000Z-110731T2300Z/
MOHAVE AZ-
358 PM MST SUN JUL 31 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOHAVE COUNTY
WILL EXPIRE AT 400 PM MST...

THIS THUNDERSTORM IS STILL SEVERE BUT HAS MOVED OUT OF THE ORIGINAL
WARNING AREA. A NEW WARNING HAS BEEN ISSUED TO EXPAND THE AREA
IMPACTED BY THIS STORM. PLEASE SEE THE LATEST SEVERE THUNDERSTORM
WARNING FOR DETAILS.

LAT...LON 3671 11316 3679 11335 3700 11315 3699 11313
      3701 11311 3700 11280 3699 11274 3701 11273
      3701 11271 3700 11271
TIME...MOT...LOC 2258Z 216DEG 17KT 3692 11308

$$
KENNEDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 12:58 PM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 31, 12:58 PM MST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1258 PM PDT SUN JUL 31 2011

.SYNOPSIS...THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE THIS
AFTERNOON AND EVENING AS A LOW PRESSURE SYSTEM MOVES UP THROUGH
SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. A DRIER SOUTHWEST FLOW
WILL GRADUALLY SPREAD ACROSS THE REGION TUESDAY THROUGH
THURSDAY...WITH THUNDERSTORM CHANCES ENDING FROM WEST TO EAST.
&&

.UPDATE...EXTENSIVE CLOUD COVER HAS INHIBITED THUNDERSTORM
DEVELOPMENT BUT WIDESPREAD LIGHT TO MODERATE SHOWERS HAVE BEEN
COMMON SO FAR TODAY. THESE HAVE BEEN ENHANCED BY THE LARGE UPPER
LEVEL CIRCULATION MOVING FROM NORTHERN BAJA INTO SOUTHERN
CALIFORNIA...AND AN MCV MOVING UP THROUGH NORTHWEST ARIZONA. THE
LOW MOVING UP THROUGH SOUTHERN CALIFORNIA WILL PROVIDE DYNAMIC
FORCING FOR MUCH OF SAN BERNARDINO...INYO...ESMERALDA AND NYE
COUNTIES. THOUGH SHOWERS AND THUNDERSTORMS WILL OCCUR IN PROBABLY
ALL ZONES WITHIN THE FORECAST AREA TODAY...THE MAIN FOCUS FOR
NUMEROUS THUNDERSTORMS AND MORE EXTENSIVE HEAVY RAINFALL AND
POTENTIAL FLASH FLOODING SHOULD BE THAT AREA MOST INFLUENCED BY THE
UPPER LOW. A FLASH FLOOD WATCH WAS ISSUED TO HIGHLIGHT THIS THREAT
AND POPS/QPF WERE INCREASED ACCORDINGLY.  AREAS THAT WERE SEEING
MORE SUNSHINE SUCH AS CENTRAL AND SOUTHERN MOHAVE COUNTY WILL ALSO
SEE SOME HEAVY RAIN PRODUCING THUNDERSTORMS...BUT MORE ISOLATED.
WITH SURFACE DEWPOINTS IN THE 60S AND PWAT VALUES OVER 1.5 INCHES
ANY PLACE THERE IS DEEP CONVECTION WILL SEE HEAVY RAINFALL.
&&

.PREV DISCUSSION...
242 AM PDT SUN JUL 31 2011

.SHORT TERM...CONVECTION IS PULLING AN ALL-NIGHTER AGAIN TONIGHT.
THE TWO MAIN AREAS OF CONCERN AT 2 AM WERE THE NEVADA NATIONAL
SECURITY SITE AND CALIFORNIA HIGHWAY 62 IN THE EXTREME SOUTHERN CWA.
THE MAIN FEATURE OF CONCERN TODAY IS THE DISTURBANCE LIFTING NORTH
INTO CALIFORNIA FROM THE BAJA. MODELS PICK UP ON IT WELL IN THE
400-200 MB POTENTIAL VORTICITY FIELD...AND SHOW IT MOVING SLOWLY
NORTH ACROSS SOUTHERN CALIFORNIA THIS MORNING TOWARDS LAS VEGAS THIS
AFTERNOON. THUNDERSTORMS ALONG HIGHWAY 62 EARLY THIS MORNING COULD
BE THE FIRST WAVE OF ACTIVITY ASSOCIATED WITH THIS FEATURE.
ELSEWHERE...LEFT THE FLASH FLOOD WATCH FOR THE EASTERN SIERRA AND
THE OWENS VALLEY IN PLACE. SKIES WERE CLEARING IN THAT AREA EARLY
THIS MORNING...WHICH COULD ENHANCE DESTABILIZATION IN THE HEAT OF
THE DAY...AND MELTING SNOW WILL ENHANCE RUNOFF POTENTIAL FROM ANY
THUNDERSTORMS WHICH DEVELOP OVER THE MOUNTAINS. MAIN CHANGE LATER IN
THE SHORT TERM WAS TO SLOW DOWN THE DRYING TREND AS THE MODELS ARE
BACKING OFF A BIT ON THE ARRIVAL OF DRY SOUTHWEST FLOW...A COMMON
TREND IN SITUATIONS LIKE THIS ONE. CANT ELABORATE ANY MORE AT THIS
TIME...STORMS ARE STARTING TO TAKE HIGHER PRIORITY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...TROUGHING ALONG THE WEST
COAST MAINTAINS SOUTHWEST FLOW OVER THE AREA THROUGH THE FIRST
SEVERAL DAYS OF THE EXTENDED. HIGH PRESSURE THEN REBUILDS NEAR THE
FOUR CORNERS AND MOISTURE BEGINS TO INCREASE ACROSS THE SOUTH NEXT
WEEKEND. FOLLOWED THE INHERITED FORECAST WITH A MENTION OF STORMS IN
MOHAVE COUNTY WITH DRY CONDITIONS ELSEWHERE FOR NOW. ONE OTHER ITEM
TO NOTE...MODELS ARE FORECASTING ANOTHER TROPICAL SYSTEM LATE IN THE
WEEK BUT IT DOES NOT APPEAR THAT IT WILL BE A FACTOR FOR WEATHER IN
THE SOUTHWEST. TEMPERATURES IN GENERAL ARE EXPECTED TO BE NEAR
SEASONAL AVERAGES AND THE DEEP SOUTHWESTERLY FLOW WILL PROVIDE GUSTY
CONDITIONS TO MANY AREAS AT TIMES.

.AVIATION...FOR MCCARRAN...AFTERNOON AND EVENING STORMS ARE POSSIBLE
AGAIN TODAY WITH UNSTABLE CONDITIONS AND PLENTY OF AVAILABLE
MOISTURE. DEBRIS CLOUDS WITH BASES AOA 14K FEET TONIGHT AND
GENERALLY 10-14K FEET ON SUNDAY BUT COULD GET AS LOW AS 8K FEET
WHERE THUNDERSTORMS DEVELOP. THE STORMS COULD CREATE GUSTY AND
ERRATIC WIND CONDITIONS AT THE AIRPORT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THE MAIN WEATHER IMPACT TODAY WILL BE GUSTY AND ERRATIC
WINDS AND REDUCED CIGS WITH ISOLATED REDUCTION IN VSBY IN AND NEAR
THUNDERSTORMS. A DISTURBANCE MOVING INTO THE AREA FROM THE SOUTH
COULD ENHANCE TSRA DEVELOPMENT TODAY. EXCEPT WHEN ASSOCIATED WITH
THUNDERSTORMS...WINDS WILL FAVOR TYPICAL DIURNAL DIRECTIONS AND
SPEEDS WITH CLOUD COVER MAINLY SCT-BKN AOA 14K FEET.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH UNTIL 10 PM PDT THIS EVENING FOR NVZ014-017.
AZ...NONE.
CA...FLASH FLOOD WATCH UNTIL 10 PM PDT THIS EVENING FOR CAZ519>526.
&&

UPDATE...ADAIR
PREV DISCUSSION...MORGAN/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 31, 2:59 AM MST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
259 AM PDT SUN JUL 31 2011

CAZ519-520-010700-
EASTERN SIERRA SLOPES-OWENS VALLEY-
259 AM PDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE SIERRA NEVADA RANGE
AGAIN TODAY...BRINGING A THREAT OF LOCALLY HEAVY RAIN. MELTING
SNOW WILL ENHANCE THE RUNOFF FROM ANY STORMS THAT DEVELOP...AND A
FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 10 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL CONTINUE ON MONDAY...BUT WILL DECREASE
SOMEWHAT AS DRIER AIR STARTS TO MOVE IN. ISOLATED SEVERE WEATHER
IS POSSIBLE ON MONDAY...AND HAZARDOUS WEATHER IS NOT LIKELY
TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF FLOODING WILL BE NEEDED THIS AFTERNOON AND
EVENING.

AZZ001>003-036-CAZ521>527-NVZ014>022-010700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
259 AM PDT SUN JUL 31 2011 /259 AM MST SUN JUL 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY AND TONIGHT. THE
GREATEST COVERAGE OF STORMS IS EXPECTED TO BE IN SAN BERNARDINO
AND CLARK COUNTIES...WHERE FLASH FLOODING WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL DECREASE FROM WEST TO EAST DURING THE
WEEK AS DRIER AIR MOVES IN. ISOLATED SEVERE WEATHER AND FLASH
FLOODING WILL BE POSSIBLE MONDAY THROUGH WEDNESDAY...AND HAZARDOUS
WEATHER IS NOT LIKELY THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

MORGAN

In the hours before

Local storm report, Jul 31, 11:40 AM MST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1140 AM PDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 AM     HEAVY RAIN       PAHRUMP                 36.21N 115.99W
07/31/2011  U0.00 INCH       NYE                NV   TRAINED SPOTTER

            SPOTTER REPORTED HEAVY RAIN WITH WATER RUNOFF THE SIDE OF
            THE ROAD AND WATER IN DITCHES. THE SPOTTER ALSO REPORTED
            RAIN DROPLETS OF GREATER THAN A QUARTER.

&&

JHURLEY
Local storm report, Jul 31, 11:42 AM MST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
1142 AM PDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 AM     HEAVY RAIN       PAHRUMP                 36.21N 115.99W
07/31/2011  U0.00 INCH       NYE                NV   TRAINED SPOTTER

            SPOTTER REPORTED HEAVY RAIN WITH WATER RUNOFF THE SIDE OF
            THE ROAD AND WATER IN DITCHES.

&&

JHURLEY

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:46 PM MSTAreal Flood AdvisoryVEFMohave89 min
Jul 31, 12:27 PM MSTAreal Flood AdvisoryVEFMohave93 min
Jul 31, 3:14 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 31, 3:23 PM MSTSevere Thunderstorm WarningVEFMohave39 min
Jul 31, 3:57 PM MSTSevere Thunderstorm WarningVEFMohave48 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.